Nebraska, 2022

High Wind in Nebraska, November 5, 2022

November 5, 2022 · NWS CYS · 4 events in 4 counties and zones

Ongoing widespread strong wind event in southeast Wyoming spilled out into the Nebraska Panhandle the afternoon of 5 November 2022.

Where it happened

Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Ongoing widespread strong wind event in southeast Wyoming spilled out into the Nebraska Panhandle the afternoon of 5 November 2022.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 5, 4:22 AM MST, 6 hours 6 minutes earlier.

Area forecast discussion, Nov 5, 4:22 AM MST, 6 hours 6 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
522 AM MDT Sat Nov 5 2022

.SHORT TERM...(Today through Sunday night)
Issued at 330 AM MDT Sat Nov 5 2022

A busy weather pattern is present across the area as multiple
hazards and headlines are currently in effect. Numerous
observations of wind gusts between 58-78mph have been reported
overnight, with the strongest wind gusts being present in the wind
prone corridors of the KBRX and KARL forecast zones as of 9Z. KCYS
also had strong wind gusts observed shortly before 7Z up to near
60mph. Further to the west of the Laramie Range, radar echoes have
consistently shown up across Carbon and Albany County, especially
in the mountain terrain. This is all falling as snow, with
temperatures near or below the freezing mark.

The main question many folks may have is why is this event more
heavily advertised for winds in comparison to other high wind
events: the atmospheric pressure gradients are more tight, coupled
with mountain wave activity, and strong subsidence. Typically,
there are marginal events with winds at 700-800mb in the 60-65
knots range over the wind prone corridors. This event will have a
maximum of 80+ knots over the Summit to North Laramie Range around
15Z through the early afternoon hours. Needless to say, this is a
very strong pressure gradient, resulting in strong winds aloft
that will mix down to the surface via strong subsidence, and
mountain wave breaks. Overall, have extended multiple forecast
zones with high winds into late this evening to near midnight.
Several areas will see maximum wind gusts in the 65mph to
potentially 85mph range, especially the higher terrain/wind prone
corridors.

The active weather story continues to evolve as an anomalously
strong jet stream will overtake the Intermountain West by this
afternoon into the overnight hours. GFS model guidance continues
to trend with a 250mb jet streak of 175-185 knots from Idaho to
the east across Wyoming, and ultimately into the SD/NE region from
late this afternoon through Sunday morning. This strong westerly
flow regime will translate to upslope snowfall initiation for our
Sierra Madre/Snowy Range mountains throughout today into Sunday
morning. Short range model trends do hint at QPF values greater
than 1.0 inches for the highest mountain peaks, but have held off
on any upgrades to a higher winter tag at this time. The strong
winds coupled with the orographic snow showers will make
visibility under 1 mile for some locations during brief periods of
time. Went with a conservative forecast of storm total of 6-12
inches. The experimental NBM 4.1 model does show storm total
between early Saturday and Sunday afternoon up to 12-24 inches in
the highest mountain peaks. Hard to pull the trigger on an upgrade
without very many sensors up in the mountains besides SNOTEL
observations. Went with an extension of the Winter Weather
Advisory through 12Z Sunday at this time.

As the nose of the jet streak approaches the region, diffluent
flow aloft coupled with lobes of vorticity maximums should bring
localized enhancement of a wave of snow showers that moves across
our western and northern forecast zones. Hi-resolution model
guidance shows a strong signature for at least one predominant
snow band to slowly sag southeast across Southeast Wyoming,
particularly Albany and Carbon County between 21Z this
afternoon-6Z tonight. The GFS scoots the snow showers out of the
area by 3Z, with the NAM holding onto the localized heavier snow
shower activity through 6Z tonight. Here is the rub...model
soundings for areas west of the Laramie Range begin to highlight snow
squall activity being prevalent with CAPE values between 25-100
J/kg. This could be a potential hazard due to localized
visibility being reduced to less than 1/4 mile as strong winds and
possible heavier snow shower activity move through the area for
portions of Carbon and Albany County, including the Interstate 80
corridor. We will need to monitor this region closely later today
to see if possible Snow Squall Warnings are prudent.

Wind gusts should begin to taper off for the area late tonight
into early Sunday. Lingering snow showers/flurries may be present
through mid-day Sunday as we remain below normal for temperatures
across the area. The wind machine may not be done with us however,
as the next weather disturbance moving across the northern Plains
and Canadian Provinces early Monday shows another round of possible
gusty winds for the region. GFS model guidance does show 45-50
knot winds aloft at 700-800mb between 6Z-12 Monday. At this time,
subsidence is not coinciding with the strong winds aloft, but
there certainly could be breezy to gusty winds to start the
morning commute on Monday for several locations across the area.

.LONG TERM...(Monday through next Saturday)
Issued at 330 AM MDT Sat Nov 5 2022

Key Impact Messages:

1) Pleasant conditions Monday with near normal temperatures and even
warmer Tuesday - about 10F degrees above normal with 50s and 60s for
highs.

2) Larger pattern change Wednesday with strong cold front and well
below normal temperatures Thursday into Saturday. Increased chances
of snow, especially for Mountains, with some possible across the
High Plains Wednesday into early Thursday.

Weather Discussion: WY and NE will be under deep southwest/southerly
flow aloft with WAA occurring early next week - allowing for normal
to above normal temperatures. While not near record territory,
Tuesday should be about 10F above normal with +3C to +7C H7
temperatures in place. This will support temperatures in the High
Plains in the upper 50s to upper 60s. Enjoy this day as big changes
are afoot on Wednesday with a strong cold front and modest surface
cyclogenesis set to take center stage as the parent long wave trough
shifts farther east towards the Intermountain West.

Details continue to remain murky and confidence in sensible weather
elements, and any resultant impacts, remains low - but overall
larger dynamic components are starting to congeal in agreement. What
is known - a strong cold front will likely shift through during the
day Wednesday in response to strong surface low pressure deepening
near the CO/WY Front Range. Winds will shift rapidly from the SSW to
strong NNW as temperatures will plummet quickly behind a sharp
gradient. May need to monitor for High Wind Warnings for the Laramie
Mountains. Precipitation wise, greatest confidence is in the
mountains with modest dynamic lift the along the trough axis. Some
winter weather headlines of at least Advisory Level will likely be
needed for that time frame if model suite continues on its current
solution envelope. How much snow propagates farther east over the
High Plains remains in question but some confidence is that some
localized quickly moving banded snowfall could be possible for
portions of the High Plains. Will continue to monitor the Wednesday
to early Thursday time frame for winter/wind impacts. Late next week
will be cold as lows will be in the teens to single digits and highs
will be struggle to warm above freezing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Sunday morning)
Issued at 510 AM MDT Sat Nov 5 2022

A widespread high wind event is continuing to take place across SE
WY early this morning. Expect SE WY terminals to see VFR
conditions through the late afternoon period, but wind gusts of
45-60 knots are expected through approximately this evening. LLWS
will be present at KLAR and KCYS today, creating a high likelihood
of turbulence. KRWL and KLAR will see a transition from VFR to
IFR/LIFR for a brief period of time this evening from
approximately 2Z-5Z as SHSN move through the area. Localized VIS
reduction to 1/4 mile due to snow squall activity is possible
during this time, before improving to VFR the remainder of the
forecast period.

NE Panhandle terminals will see VFR flight conditions, and LLWS
at all terminals except KAIA through mid-morning. Strong wind
gusts will take slightly longer to increase for the NE Panhandle
terminals, but they should kick in by approximately 15Z/16Z up to
35-45 knots. This is likely to stick around until approximately 0Z
Sunday for the NE Panhandle before beginning to dissipate slowly.

&&

.FIRE WEATHER...
Issued at 330 AM MDT Sat Nov 5 2022

Fire weather concerns will remain low due to below average temperatures
and recent precipitation across the area. Minimum RH values east of the
Laramie Range will decrease to 25-35% today and Sunday due to very gusty
winds. Wind gusts east of the Laramie Range will gust up to 65mph or
higher through late this afternoon. Wind gusts will not be as strong on
Sunday for areas east of the Laramie Range.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning until 6 PM MDT this evening for WYZ108-119.

     High Wind Warning until 6 PM MDT this evening for WYZ101-107-118.

     High Wind Warning until 9 PM MDT this evening for WYZ104-105-109-
     113-115-117.

     High Wind Warning until 1 AM MDT Sunday for WYZ106-110-116.

     Winter Weather Advisory until 6 AM MST Sunday for WYZ112-114.

NE...High Wind Warning until 6 PM MDT this evening for NEZ019-020-054.

&&

SHORT TERM...BW
LONG TERM...JSA
AVIATION...BW
FIRE WEATHER...BW
Hazardous weather outlook, Nov 5, 9:40 AM MST, 48 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1040 AM MDT Sat Nov 5 2022

NEZ002-003-021-055-095-096-WYZ102-061645-
Dawes County-Box Butte County-Morrill County-Cheyenne County-
Northern Sioux County-Southern Sioux County-Niobrara County-
1040 AM MDT Sat Nov 5 2022

This hazardous weather outlook is for western portions of
Panhandle Nebraska and east central Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds are likely from from mid morning through late
afternoon with gusts of 45 to 55 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front may bring light snow by the middle of next
week.

.Spotter information statement...

Spotter activation will not be required.

WYZ103>106-109>111-113-115>117-061645-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Upper North Platte River Basin-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
1040 AM MDT Sat Nov 5 2022

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds are likely through this this evening with gusts of 60
to 80 MPH. Areas of blowing snow may reduce visibilities and
create slick road conditions at times.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front may bring accumulating snowfall, especially
the higher terrain by the middle of next week.

.Spotter information statement...

Spotter activation will not be required.

NEZ019-020-054-WYZ101-107-108-118-119-061645-
Scotts Bluff County-Banner County-Kimball County-
Converse County Lower Elevations-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
1040 AM MDT Sat Nov 5 2022

This hazardous weather outlook is for western portions of
Panhandle Nebraska...portions of east central Wyoming and
southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

High winds are likely through late afternoon with gusts of 60 to
65 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front may bring light snow by the middle of next
week.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-114-061645-
Sierra Madre Range-Snowy Range-
1040 AM MDT Sat Nov 5 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...TODAY AND TONIGHT

Strong winds with blowing snow are likely today with wind gusts
greater than 60 MPH possible. Light to moderate snow will continue
through Sunday. Snow accumulations of 6 to 12 inches are expected,
especially above 9000 feet.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A strong cold front may bring accumulating snowfall, especially
the higher terrain by the middle of next week.

.Spotter information statement...

Spotter activation will not be required.

In the hours before

Local storm report, Nov 5, 9:58 AM MST, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1058 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1052 AM     NON-TSTM WND GST 13 NE CENTENNIAL        41.44N 105.96W
11/05/2022  M85 MPH          ALBANY             WY   MESONET

            MESONET STATION WY26 12.6 NE CENTENNIAL
            (WYDOT).

&&
Local storm report, Nov 5, 10:00 AM MST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1100 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1056 AM     NON-TSTM WND GST 8 S CHUGWATER           41.65N 104.85W
11/05/2022  M83 MPH          LARAMIE            WY   MESONET

            MESONET STATION WY40 7.5 S CHUGWATER
            (WYDOT).

&&
Local storm report, Nov 5, 10:17 AM MST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1117 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1022 AM     NON-TSTM WND GST 3 NW ELK MOUNTAIN       41.72N 106.45W
11/05/2022  M73 MPH          CARBON             WY   MESONET

            MESONET STATION WY19 2.9 NW ELK MOUNTAIN
            (WYDOT).

1022 AM     NON-TSTM WND GST 7 ESE ARLINGTON         41.55N 106.09W
11/05/2022  M75 MPH          CARBON             WY   MESONET

            MESONET STATION WY24 6.9 E ARLINGTON
            (WYDOT).

1026 AM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
11/05/2022  M78 MPH          ALBANY             WY   MESONET

            MESONET STATION WY25 10.7 SE ARLINGTON
            (WYDOT).

1050 AM     NON-TSTM WND GST 9 ENE WOODS LANDING     41.17N 105.86W
11/05/2022  M70 MPH          ALBANY             WY   MESONET

            MESONET STATION FW4449 LARAMIE.

&&
Local storm report, Nov 5, 10:18 AM MST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1118 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST 9 ENE WOODS LANDING     41.17N 105.86W
11/05/2022  M81 MPH          ALBANY             WY   MESONET

            MESONET STATION FW4449 LARAMIE.

&&
Local storm report, Nov 5, 10:21 AM MST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1121 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     NON-TSTM WND GST 2 NE RAWLINS            41.80N 107.20W
11/05/2022  M64 MPH          CARBON             WY   ASOS

            ASOS STATION KRWL 1 ENE RAWLINS.

&&
Local storm report, Nov 5, 10:28 AM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
1128 AM MDT SAT NOV 5 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1122 AM     NON-TSTM WND GST 11 SE ARLINGTON         41.50N 106.05W
11/05/2022  M85 MPH          ALBANY             WY   MESONET

            MESONET STATION WY25 10.7 SE ARLINGTON
            (WYDOT).

&&

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 high wind. Local standard time, as filed.

High Wind, Kimball

When
November 5, 10:28 AM MST to 12:30 PM MST
Where
Kimball forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.198, -103.715 (the zone’s center; the record gives no point)

Delta mesonet sit reported peak wind gust.

High Wind, Cheyenne

When
November 5, 10:31 AM MST to 4:22 PM MST
Where
Cheyenne forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.220, -102.995 (the zone’s center; the record gives no point)

CWOP mesonet station FW8225 Sidney measured maximum wind gust 7 miles west-northwest of Lorenzo.

High Wind, Banner

When
November 5, 10:44 AM MST
Where
Banner forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.546, -103.710 (the zone’s center; the record gives no point)

Bravo mesonet site K1BW reported peak wind gust.

High Wind, Scotts Bluff

When
November 5, 11:34 AM MST to 1:34 PM MST
Where
Scotts Bluff forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
RAWS
Coordinates
41.851, -103.708 (the zone’s center; the record gives no point)

RAWS site SBFN1 2 miles west of Gering Nebraska reported maximum wind gust.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2022Every state in 2022This day in weather historyWarnings in Nebraska, November 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1056164, 1059171, 1056163, 1056162.